Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2017, 3:02 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2017, 3:02 AM CDT (08:02 UTC)
- Expired
- Sep 22, 2017, 3:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 3:14 AM CDT | HAIL 1 | Wendell, MN | HAIL AND VERY HEAVY RAINS. |
| Sep 22, 3:30 AM CDT | HAIL 1 | 3 W Ashby, MN | HAIL REPORTED ALONG INTERSTATE 94 NEAR THE OTTER TAIL COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
760
WUUS53 KFGF 220802
SVRFGF
MNC051-111-167-220830-
/O.NEW.KFGF.SV.W.0145.170922T0802Z-170922T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
302 AM CDT FRI SEP 22 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Northwestern Grant County in west central Minnesota...
Southeastern Wilkin County in west central Minnesota...
* Until 330 AM CDT.
* At 302 AM CDT, a severe thunderstorm was located over Tintah, or 15
miles northeast of Wheaton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fergus Falls, Dalton, Wendell, Campbell, Nashua, Tenney and
Western.
This includes Interstate 94 in Minnesota between mile markers 51 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4602 9627 4602 9646 4605 9650 4637 9610
4614 9575 4593 9626 4594 9626
TIME...MOT...LOC 0802Z 227DEG 31KT 4601 9635
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
995
WWUS53 KFGF 220817
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
317 AM CDT FRI SEP 22 2017
MNC051-111-167-220830-
/O.CON.KFGF.SV.W.0145.000000T0000Z-170922T0830Z/
Otter Tail MN-Grant MN-Wilkin MN-
317 AM CDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHWESTERN OTTER TAIL...NORTHWESTERN GRANT AND SOUTHEASTERN
WILKIN COUNTIES...
At 316 AM CDT, a severe thunderstorm was located near Wendell, or 15
miles south of Fergus Falls, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fergus Falls, Dalton, Wendell, Nashua and Western.
This includes Interstate 94 in Minnesota between mile markers 56 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4602 9640 4633 9604 4614 9575 4593 9626
4594 9626 4602 9627
TIME...MOT...LOC 0816Z 232DEG 34KT 4606 9617
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:51 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 21, 11:51 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1151 PM CDT Thu Sep 21 2017 .UPDATE... Issued at 1147 PM CDT Thu Sep 21 2017 Elevated instability increasing at the 850 mb level as expected at 05z and we have seen an increase in scattered convection in central MN and in the Bemidji area. Also have seen isolated convection form near the actual frontal boundary NW of Grand Forks. HRRR model has seemed to be pretty good tonight and it shows that area from Sisseton to Alexandria to St Cloud developing more the next few hours, peaking 08z-11z period. SWOMCD from SPC indicates this area for development as well on nose of 50 kt jet. So focus for any strong/severe storms will be in the far southeast as expected. Freezing level quite high so will need tall ones to get large hail. && .SHORT TERM...(This evening through Friday) Issued at 330 PM CDT Thu Sep 21 2017 A couple areas to watch for potential pcpn tonight. One area will be mainly over northwest minnesota early this evening in zone of enhanced warm advection ahead of approaching surface boundary which will reach the northwest by early evening. Appears to be a weak impulse from water vapor over sw ND which may also assist in upper support. Convective parameters weak so may be mainly shra vs T. Of more concern will be later tonight initially over the far south spreading e-ne during the early morning. During mid- late evening a low level jet will strengthen with favored convergence vcnty tri-state border region. This area will also be under zone of maximized warm advection. Capping may initially retard development however cap weakens during the late evening. Although storms will be elevated cannot rule out a few storms reaching severe limits. Minimum temperatures will remain mild overnight over all but the far nw with thermal ridge axis in place, warm advection and low level moisture flux. On Friday, the frontal boundary will drift to a BDE-ABR line. As a mid level impulse lifts northeast during the day an associated surface low will propagate ne along the front reaching the tri- state border region by evening. Unsure at this time how much convection will be occuring during the day. Current guidance hinting that most pcpn during the day will be on the cold side of the boundary. By late afternoon with approaching wave convection should initiate vcnty boundary. Convective parameters sufficient for severe storms and with approaching surface low/triple point over the far s/se cannot rule out a tornado. .LONG TERM...(Friday night through Thursday) Issued at 330 PM CDT Thu Sep 21 2017 Storms which develop Friday afternoon should propagate e-ne through the evening as the surface low continues to lift along boundary. With front nearly stationary and precipitable h2o values of 1.5 inches or greater will have to watch for heavy rainers in addition to severe. On Saturday/Saturday night boundary sags to the far s-e forecast area. Another surface low and upper wave will lift northeast bringing a continue threat for rain mainly over the southeast half of the fa. The upper level low centered around the four corners region will keep the Dakotas largely in southwest flow aloft continuing to draw moisture up from the south. Mid level waves of energy will ride within the southwest flow over the region utilizing the available moisture. In the low levels, a southwest-northeast oriented stalled front draped over Minnesota will serve as a focal point for moisture to overrun upon. Steady rainfall will be possible for west- central and northwestern Minnesota as well as within southeastern North Dakota Sunday with a gradual tapering off of rainfall chances from north to south Monday. The upper level low is then progged to shift eastward over the region bringing another wave of energy over the area towards Tuesday, although moisture return will not be as great as Sunday's forecast. Conditions finally start to dry around Wednesday into Thursday as a high pressure builds into the region. With the forecast area expected to remain on the northern side of this front along with northerly flow, cool and cloudy conditions are expected through at least Tuesday with highs remaining largely in the 50s. Somewhat milder temperatures return Wednesday and Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1147 PM CDT Thu Sep 21 2017 Frontal boundary will limp southeast thru the pd. Creating timing of wind shift form the south-southeast to northwest issues esp for GFK/FAR/TVF thru the pd. Other issue will be psbl development of IFR or low end MVFR cigs near this boundary later tonight and Fri AM. Kept idea from short range ensemble models of this occurring and impacting all but KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...Voelker LONG TERM...CJ/JK/Voelker AVIATION...Riddle
Hazardous weather outlook, Sep 21, 4:03 AM CDT, 22 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 403 AM CDT Thu Sep 21 2017 MNZ004-005-007-008-NDZ006>008-014>016-024-026>029-038-054-220915- Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 403 AM CDT Thu Sep 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms remain possible during the day Friday, but mainly along and east of the Red River Valley. However, the best chances for severe storms will hold off until the late Friday afternoon or early evening, and still mainly along and east of the Red River Valley. Hail up to 1.50 inches, wind gusts to 75 mph or greater, and isolated tornadoes are possible with these storms. The severe threat should end by midnight Friday. Thunderstorms are also possible Saturday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ030-039-049-052- 053-220915- West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 403 AM CDT Thu Sep 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota into portions of west central and northwest Minnesota between 7 pm tonight and 7 am Friday. These storms may produce hail up to 1 inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms remain possible during the day Friday, but mainly along and east of the Red River Valley. However, the best chances for severe storms will hold off until the late Friday afternoon or early evening, and still mainly along and east of the Red River Valley. Hail up to 1.50 inches, wind gusts to 75 mph or greater, and isolated tornadoes are possible with these storms. The severe threat should end by midnight Friday. Thunderstorms are also possible Saturday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Sep 22, 12:34 AM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1234 AM CDT FRI SEP 22 2017 MNZ004-005-007-NDZ016-220630- Kittson MN-Roseau MN-West Marshall MN-Eastern Walsh County ND- 1234 AM CDT FRI SEP 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN KITTSON...NORTHWESTERN ROSEAU AND EAST CENTRAL WALSH COUNTIES UNTIL 130 AM CDT... At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm over Donaldson, or 25 miles northeast of Grafton, moving northeast at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Stephen, Lake Bronson, Kennedy, Halma, Donaldson, Lake Bronson State Park and Caribou. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4830 9701 4840 9728 4900 9654 4900 9595 TIME...MOT...LOC 0534Z 229DEG 43KT 4859 9690 Lee
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:34 AM CDT | Special Weather Statement | FGF | Kittson | 56 min |
| Sep 22, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 48 min |
| Sep 22, 4:14 AM CDT | Special Weather Statement | FGF | Wadena | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.